Arizona, 2009

Lightning Strike in Arizona, July 2, 2009

July 2, 2009 · NWS PSR · 1 event in 1 county or zone

Power outages were due to strong thunderstorms in rural LaPaz County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Power outages were due to strong thunderstorms in rural LaPaz County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 2, 12:11 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 2, 12:11 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1211 PM MST THU JUL 2 2009

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
A RATHER MOIST MONSOONAL FLOW WILL CONTINUE...AND THE DAILY THREAT
FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WORK WEEK...ALONG WITH HIGH TEMPERATURES A FEW DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR. LATE IN THE WEEKEND AND INTO
EARLY NEXT WEEK...A DRIER SOUTHWESTERLY FLOW WILL CONFINE SHOWERS
AND THUNDERSTORMS TO PRIMARILY THE HIGHER TERRAIN NORTH AND EAST OF
THE PHOENIX AREA...WHILE ALLOWING HIGH TEMPERATURES TO RETURN TO
NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.DISCUSSION...
LIGHT PRECIPITATION CONTINUES TO DRIFT NORTHWARD THROUGH
SOUTH-CENTRAL AZ THIS MORNING. AS WAS THE CASE YESTERDAY...EXTENSIVE
CLOUD COVER WILL DELAY THE ONSET OF CONVECTION THIS AFTERNOON ALONG
THE MOGOLLON RIM. ACROSS THE SOUTHWEST DESERTS...SKIES ARE PRESENTLY
CLEAR WITH DEWPOINTS IN THE MID 60S. LATEST MODEL SOUNDINGS SUGGEST
THE ATMOSPHERE WILL BE UNSTABLE ENOUGH TO PRODUCE ISOLATED AIR MASS
THUNDERSTORMS WITHOUT MUCH OF A DYNAMIC TRIGGER...GENERALLY FROM
YUMA TO GILA BEND AND STRETCHING NORTHWARD INTO THE MOJAVE
DESERT...WHERE A VORT LOBE IS ALREADY PRODUCING MORNING
THUNDERSTORMS ACROSS SOUTHERN NV.

THE OTHER AREA OF INTEREST TODAY WILL BE ACROSS SE AZ. MODELS IN
GOOD AGREEMENT THAT THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN
SONORA LATE THIS AFTERNOON...BEFORE GRADUALLY PROPAGATING NORTHWARD
TOWARDS TUCSON AND EVENTUALLY INTO PINAL COUNTY AND AZZ024. VEERING
FLOW AROUND THE NM ANTICYCLONE WILL MAKE IT DIFFICULT FOR ORGANIZED
ACTIVITY TO REACH THE PHOENIX METRO AREA. NEVERTHELESS...CONDITIONS
WILL BE QUITE UNSTABLE THIS EVENING AND ANY OUTFLOW BOUNDARY MOVING
INTO THIS ENVIRONMENT WILL CERTAINLY HAVE THE POTENTIAL TO GENERATE
ISOLATED STORMS.

NO SIGNIFICANT CHANGES TO THE FORECAST ARE ANTICIPATED THIS MORNING.

SIMILAR FORECAST IS ON TAP FOR FRIDAY...WITH POPS LOWERED JUST A FEW
PERCENT. HIGH TEMPS SHOULD HOVER AROUND SEASONAL NORMALS EACH
DAY...BUT MAY BE A BIT BELOW SHOULD DEBRIS CLOUDINESS PERSIST WELL
INTO THE DAY.

FOR THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK...BOTH THE GFS AND
EUROPEAN CONTINUE THEIR FORECAST SCENARIO OF THE PAST SEVERAL MODEL
RUNS...WHICH CALLS FOR A RATHER IMPRESSIVE UPPER TROF TO DEVELOP
ALONG THE WEST COAST BY EARLY NEXT WEEK...GIVING A DRYING SOUTHWEST
TO WEST FLOW ALOFT TO MOST OF OUR CWA. WE WILL SEE A GRADUAL
DECREASE IN MOISTURE FROM THE WEST EACH DAY...BY SATURDAY POPS WILL
DROP INTO THE SINGLE DIGITS OVER SERN CA WITH SLIGHT CHANCE EXPECTED
OVER THE LOWER AZ DESERTS AND CHANCE POPS EAST OF GLOBE. BY MONDAY
SUFFICIENT MOISTURE WILL BE SCOURED OUT TO ELIMINATE THE CHANCE FOR
STORMS OVER OUR LOWER DESERTS...WITH JUST A SLIGHT CHANCE FOR
AFTN/EVE STORMS CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX.

AS DRYING OCCURS...EXPECT HIGH TEMPS TO RISE AND CLIMB TO ABOVE
NORMAL VALUES...ESPECIALLY OUT WEST WHERE HIGHS AROUND 110 ARE
POSSIBLE OVER THE WEEKEND ACROSS THE HOTTER DESERTS. AS THE UPPER
TROF SHIFTS SLIGHTLY INLAND AND HEIGHTS FALL...TEMPS WILL DROP BACK
OFF OVER THE WESTERN CWA DURING THE EARLY TO MID PART OF NEXT WEEK.

FOR TUESDAY INTO WEDNESDAY...UPPER TROF SHARPENS UP A BIT AND FLOW
BACKS SOMEWHAT. THIS WILL ALLOW MOISTURE TO BE DRAWN WESTWARD SO
THAT A SLIGHT CHANCE FOR THUNDERSTORMS WILL REDEVELOP OVER THE
SOUTH-CENTRAL DESERTS EACH DAY. STILL...POPS WILL BE LOW AND ONLY
AROUND 10-15 PERCENT.

&&

.AVIATION...
PHX/KIWA AND SURROUNDING AIRFIELDS...
ONE WEAK IMPULSE HAS MOVED INTO NRN AZ...LEAVING MOSTLY SCT CLOUDS
ABOVE 15 THSD FT ACROSS THE PHOENIX AREA. BUT BY 19Z...TOWERING CU
ACTIVITY WAS UNDERWAY OVER HIGHER TERRAIN OF SOUTHERN AZ AND WILL
LIKELY DEVELOP INTO ISOLATED TSTMS THIS AFTERNOON. WITH A DELAYED
WARMING TREND...CONVECTION IS DELAYED. TSTMS SHOULD FIRE A BIT LATER
THAN USUAL...WITH AN EVENING THREAT...04Z-08Z OF OUTFLOWS IMPACTING
THE SKY HARBOR AREA. EXPECT LIGHT DIURNAL TYPE WINDS THRU FRIDAY.

KIPL/KBLH AND SURROUNDING AIRFIELDS...
CLEAR SKIES SHOULD BECOME SCT CUMULUS WITH ONLY ISOLD TSTMS OVER
HIGHER TERRAIN THRU 03Z. SW WINDS ALOFT ABOVE 20 THSD FT WILL KEEP
SKIES MAINLY CLEAR LATE TONIGHT AND INTO FRIDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MOIST MONSOON FLOW WILL BEGIN TO WANE AND SHIFT EAST SATURDAY
BRINGING A DRYING TREND TO SOUTHEAST CALIFORNIA AND THE SOUTHWEST
DESERTS OF ARIZONA. TEMPERATURES WILL BE HOT AND DAYTIME HUMIDITY
LEVELS ACROSS THIS AREA WILL DROP BACK INTO THE SINGLE DIGITS.
HIGHER HUMIDITY LEVELS WILL BE COMMON ACROSS THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA...GENERALLY OVER SOUTHERN GILA COUNTY...AS
WELL AS A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/CB
AVIATION...SIPPLE
FIRE WEATHER...VLM
Hazardous weather outlook, Jul 2, 6:16 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
616 AM MST THU JUL 2 2009

AZZ021>023-026>028-031300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
616 AM MST THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF
40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY...WITH THE BEST CHANCES FRIDAY AND
SATURDAY. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...DENSE BLOWING DUST AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-031300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
616 AM MST THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF PRODUCING GUSTY
WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAINFALL...AND DEADLY CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS FRIDAY AND SATURDAY...DECREASING TO A SLIGHT CHANCE
SUNDAY THROUGH WEDNESDAY. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN
EXCESS OF 40 MPH...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-031300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
616 AM MST THU JUL 2 2009 /616 AM PDT THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ON FRIDAY. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF
45 MPH...DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD TO GROUND
LIGHTNING. A DRIER FLOW OF AIR FROM THE SOUTHWEST WILL DEVELOP
SATURDAY AND CONTINUE INTO NEXT WEEK. NO HAZARDS ARE EXPECTED
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

CB

In the hours before

Special weather statement, Jul 2, 12:50 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1250 PM MST THU JUL 2 2009

AZZ021-022045-
LA PAZ AZ-
1250 PM MST THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY IN WEST
CENTRAL ARIZONA UNTIL 145 PM MST...

AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BRENDA..MOVING NORTH AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BOUSE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3407 11416 3407 11377 3358 11383 3361 11427
TIME...MOT...LOC 1947Z 184DEG 14KT 3377 11404

HIRSCH

The radar

The Yuma radar (KYUX), 171 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, La Paz

When
July 2, 1:30 PM MST
Where
La Paz County, Bouse
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
33.930, -114.000

Lightning took out the power to a large portion of LaPaz County this afternoon.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179227.